From Visalia, California, USA:
My four year old daughter, diagnosed with type 1 diabetes one day before her first birthday, has been on the insulin pump for two years, but in the past 18 months, she has had three scary nighttime episodes. Most recently, she was sleeping and woke up screaming like I haven't heard before, her blood sugar was low (61 mg/dl [3.4 mmol/L]), and she was "seizing". She was very loud and was extremely scared. She said she was dreaming that an airplane, dog, and car were "getting" her. Her eyes were dilated and glazed-looking, and she didn't remember the "episode" at all.
I immediately notified her endocrinologist and her pediatrician who never confirmed nor denied that there were seizures or night terrors. We changed her basal rates, to reflect no more lows. All three times, she was asleep, low and "seized" for about 20 minutes. I am so scared that this is going to cause long term damage to something. Do I need to get my daughter evaluated for seizures or night terrors? I have done extensive searching on-line for answers but keep getting dead ends. I would appreciate any information that I can get.
You should do some serious blood glucose detective work checking every two hours through the night to see if this is really hypoglycemia. Night terrors, of course, could do exactly what you describe and are not related to hypoglycemia although severe episodes of nocturnal hypoglycemia could also cause such symptoms. Seizures are uncontrolled shaking.
If you can document hypoglycemia overnight, then the basal rate should be adjusted or changes should be made to the bedtime snack. You should stay inclose contact with your daughter's diabetes team so that they can help you sort this out and figure out a diagnostic plan.
Additional comments from Stephanie Schwartz, diabetes nurse specialist:Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System, and ask her diabetes team about it.
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.